Alert archive / Alabama / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 134, NWS Mobile, AL

May 28, 1999Mobile County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at May 28, 1999, 2:05 PM CDT for Mobile County, Alabama. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 28, 1999, 2:05 PM CDT (19:05 UTC)
Expired
May 28, 1999, 2:45 PM CDT
In force
40 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Mobile County, AL

The radar

The Mobile radar (KMOB), 4 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 2:10 PM CDTThunderstorm Wind 55Bayou La Batre, ALHigh storm winds damaged a roof to a home and trees were blown down 3 miles northwest of the community.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.1 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 1999-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 626 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 1999-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
626 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
1005 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 281905 RRA
SVRMOB
ALC097-281945-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
205 PM CDT FRI MAY 28 1999

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MOBILE COUNTY IN SOUTHWESTERN ALABAMA

* UNTIL 245 PM CDT

* AT 202 PM CDT... AS INDICATED BY DOPPLER RADAR A SEVERE THUNDERSTORM
  WAS LOCATED 3 MILES NORTHWEST OF BAYOU LA BATRE OR 1 MILE WEST OF
  DIXON CORNER...MOVING EAST AT 10 MPH.  THIS STORM WILL PRODUCE
  NICKEL SIZE HAIL AND WIND GUSTS NEAR 60 MPH.

* THE SEVERE THUNDERSTORM WILL REACH THE VICINITY OF -
  DIXON CORNER BY 210 PM CDT
  BAYOU LA BATRE BY 215 PM CDT
  FOWL RIVER BY 240 PM CDT

IF YOU ARE CAUGHT OUTSIDE...SEEK REFUGE FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM H`AS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:58 AM CDT, 11 hours 7 minutes earlier.

Area forecast discussion, May 28, 2:58 AM CDT, 11 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
258 AM CDT FRI MAY 28 1999

RMNTS OF A WEAK FRNTL BNDRY RMNS DRAPED ALONG THE COASTAL SECTIONS
WHERE UPR 60 TO LWR 70 DWPTS AND 1.6+ PWS ARE POOLED FM TX TO FL.  A
WEAK UPR IMPULSE THAT KICKED OUT OF TX EARLIER IS CRNTLY TRACKING
ACRS MS AND INTERACTING WITH THE SFC BNDRY TO PRODUCE SCT CONVECTION
ALONG THE COAST THIS MRNG.  EXPECT THIS ENERGY TO PULL EAST BY MID
MRNG WITH A BREAK IN THE INLAND CONVECTION LIKELY TILL AFTN HTG AND
SEA BREEZE PRODUCE MAINLY WIDELY SCT CONVECTION TOWARD THE COAST.
APPEARS NEXT BEST CHC FOR RAIN WILL BE SAT AFTN-NGT AS THE NEG TILTED
SHORT WAVE CRNTLY OVER OK SLOWLY KICKS OFF TO THE NE WITH SEVERAL
PIECES OF ENERGY BREAKING OFF AND BECOMING EMBEDDED IN THE SRN BRANCH
THAT RMNS PARKED OVER THE NRN GULF THRU THE WEEKEND.  THIS COUPLED
WITH AFTN HTG...SEA BREEZE AND RMNTS OF THE FNTL BNDRY RETURNING NWD
ABOARD AN INCREASING SRLY FLOW SHOULD RESULT IN SCT CONVECTION ACRS
MUCH OF THE FCST AREA.  THIS COULD CONT INTO SUN AS THE AVN CONTS TO
SHOW A WEAK UPR TROF AXIS OVR THE AREA THRU SUN AFTN AS A RIDGE
BUILDS OVR OLD MEXICO.  WILL LEAN TOWARD THE SLIGHTLY WETTER AVN POPS
AND SEE NO REASON TO STRAY FAR FROM PERSISTENCE TMPS THRU THE
PERIOD.

OVER THE COASTAL WATERS...WEAK GRADIENT WILL PRODUCE MOSTLY VARIABLE
WINDS THRU TNGT...EXCEPT LATER THIS AFTN WHERE SRLY FLOW WILL PREVAIL
BEHIND THE SEA BREEZE.  HIGH PRES WILL PUSH EAST AND ESTABLISH A SRLY
FLOW BY SAT AFTN WITH INCREASING WINDS AND SEAS EXPECTED. WIDELY SCT
CONVECTION TDY WILL GIVE WAY TO MORE SCT STUFF ON SAT AS WEAK UPR LVL
IMPULSES APPROACH FROM THE WEST.

MOB 86/66/86/68 2132  PNS 85/67/84/69 2232
DTS 84/67/83/69 2232  GZH 86/62/86/64 2132 39

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 6:07 PM CDTSevere Thunderstorm WarningMOBChoctaw23 min
May 28, 6:15 PM CDTSevere Thunderstorm WarningMOBClarke60 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.